Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Lincoln, IL

July 19, 2020Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 2020, 1:33 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 1:33 PM CDT (18:33 UTC)
Expired
Jul 19, 2020, 2:15 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:40 PM CDTTSTM WND DMGChampaign, ILLARGE TREE LIMB BLOWN DOWN ON CAR. TIME ESTIMATED.
Jul 19, 1:42 PM CDTHAIL 11 Sw Champaign, ILDELAYED REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS53 KILX 191833
SVRILX
ILC019-183-191915-
/O.NEW.KILX.SV.W.0110.200719T1833Z-200719T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
133 PM CDT Sun Jul 19 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Vermilion County in east central Illinois...
  Central Champaign County in east central Illinois...

* Until 215 PM CDT.

* At 132 PM CDT, severe thunderstorms were located along a line
  extending from near Gifford to Champaign, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Champaign, Rantoul, Urbana, Savoy, St. Joseph, Tolono, Oakwood,
  Philo, Sidney, Homer, Thomasboro, Ogden, Fithian, Bondville,
  Muncie, Bismarck, Royal, Collison, Flatville and Middle Fork
  Wildlife Area.

This includes the following highways...
 Interstate 57 between mile markers 229 and 249.
 Interstate 72 between mile markers 178 and 182.
 Interstate 74 between mile markers 176 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 8757 3993 8799 4006 8845 4030 8821
TIME...MOT...LOC 1832Z 277DEG 20KT 4026 8800 4012 8827 

HAIL...1.00IN
WIND...60MPH
 
$$

SB
2 follow-up statements
608 
WWUS53 KILX 191854
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
154 PM CDT Sun Jul 19 2020

ILC019-183-191915-
/O.CON.KILX.SV.W.0110.000000T0000Z-200719T1915Z/
Vermilion-Champaign-
154 PM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL VERMILION AND SOUTHEASTERN CHAMPAIGN COUNTIES...

At 154 PM CDT, severe thunderstorms were located along a line
extending from near Ogden to near Urbana, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Urbana, St. Joseph, Oakwood, Sidney, Homer, Ogden, Fithian, Muncie,
Bismarck, Royal, Collison and Middle Fork Wildlife Area.

This includes Interstate 74 between mile markers 183 and 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 8757 3995 8797 4005 8824 4022 8821
TIME...MOT...LOC 1854Z 284DEG 18KT 4016 8797 4006 8818 

HAIL...1.00IN
WIND...60MPH
 
$$

SB
583 
WWUS53 KILX 191913
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
213 PM CDT Sun Jul 19 2020

ILC019-183-191923-
/O.EXP.KILX.SV.W.0110.000000T0000Z-200719T1915Z/
Vermilion-Champaign-
213 PM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERMILION AND
SOUTHEASTERN CHAMPAIGN COUNTIES WILL EXPIRE AT 215 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4028 8757 3995 8797 4005 8824 4022 8821
TIME...MOT...LOC 1913Z 277DEG 20KT 4015 8786 4005 8807 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:27 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 19, 12:27 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1227 PM CDT Sun Jul 19 2020

.SYNOPSIS...
Issued at 343 AM CDT Sun Jul 19 2020

Another hot and humid day is in store across central
Illinois, with afternoon high temperatures ranging from the
middle 80s northwest of the Illinois River to the middle 90s south
of I-70. Scattered thunderstorms are expected, especially along
and south of a Jacksonville to Danville line later this afternoon.

&&

.UPDATE...
Issued at 1054 AM CDT Sun Jul 19 2020

Complex of strong to severe storms has exited the ILX forecast
area, though a few lingering showers and storms will continue
north of I-72 through the late morning early afternoon. Focus will
turn south this afternoon, likely along outflow from this
morning's storms. CAMs not in the best agreement on timing, but
generally place new development sometime late afternoon or early
this evening in the vicinity of the I-72 corridor and shifting
southeast through the remainder of the daytime hours. While
moderately strong to strong instability is expected to be in place
ahead of the boundary, deep layer shear looks to get weaker with
southward extent and will be the primary limiting factor for a
more organized severe threat later today.

UPDATE Issued at 735 AM CDT Sun Jul 19 2020

Forecast has been updated to increase the rain chances across the
northern CWA for this morning. Rapid development of thunderstorms
occurred around 5-6 am, with latest radar mosaics showing several
clusters of thunderstorms from the Chicago metro to Peoria, west
into south central Iowa. Model depictions have not been stellar
with their accuracy thus far in this scenario, though the NSSL WRF
appears to have somewhat of a handle on at least the Illinois
portion of the activity. Its solution has the activity largely
weakening and exiting the northeast CWA around 10-11 am, though
the storms in southeast Iowa have shown cooling cloud tops and
appear to be a player as well. For now, will keep a mention of
likely PoP's across the northwest CWA through about mid morning.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 343 AM CDT Sun Jul 19 2020

08z/3am surface analysis shows a cold front extending from Lake
Superior southwestward to Kansas. Two prominent areas of
convection have developed along the front...one across Wisconsin
in conjunction with a short-wave trough and another further south
across Kansas aided by the nocturnal jet. In between these two
areas, very little convection has developed along the boundary
across Iowa. Most CAMs suggest scattered development over the next
couple of hours, with a few storms tracking along/north of a
Rushville to Bloomington line early this morning. Once this
activity pushes further east/dissipates, a lull in precip chances
will be noted from late morning through mid-afternoon before
additional storms develop later in the day. There are still some
minor discrepancies on how far south the front will settle and
exactly where convection will re-develop: however, the consistent
HRRR suggests it will occur along/south of I-72 after 20z/3pm.
Have therefore hit PoPs hardest across this area for mid/late
afternoon. The other story today will be the heat and humidity,
although the northern KILX CWA will see some relief due to
additional cloud cover and N/NW winds behind the cold front.
Further south, afternoon highs in the lower to middle 90s and
dewpoints hovering in the middle to upper 70s will yield heat
index readings above 100 degrees. A Heat Advisory therefore remains
in effect through early evening for all locations along and south
of a Beardstown...to Lincoln...to Hoopeston line.

The cold front will sink southward toward the I-64 corridor
tonight, with scattered thunderstorms lingering across the S/SE
CWA through the evening hours. As has been noted by the past
several model runs, it appears nocturnal convective development
will occur further west where low-level jet will be focused across
Kansas/southern Nebraska late tonight. As a result, will only
carry slight chance PoPs across the S/SE overnight.

.LONG TERM...(Monday through Saturday)
ISSUED AT 343 AM CDT Sun Jul 19 2020

Warm and unsettled weather will be on tap Monday through Thursday
as upper ridging remains flat and several short-waves trigger
periodic thunderstorms. It appears the best chances for
widespread rain will develop Tuesday through Thursday before a
weak front sags southward and pushes rain chances out of the area.
After that, upper ridging will build over the Midwest/Ohio River
Valley by the end of the week...signaling hotter and drier
weather Friday into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Jul 19 2020

A cold front is slipping southeast across central Illinois this
afternoon with new development of showers and thunderstorms
possible along the boundary this afternoon and evening. Earlier
complex of storms has moved through PIA/BMI and the likelihood of
new development is low for those locations. Ongoing storms just NW
of CMI bear close watching and new development may occur between
20-22Z from near CMI west-southwest towards SPI. West winds this
afternoon will veer to the northwest behind the front, then become
light and variable overnight. MVFR ceilings this morning should
lift to VFR over the next hour or so and remain VFR through the
remainder of the period outside of any storms at or near the
stations.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ042>057-061>063-
066>068-071>073.

&&

UPDATE...Deubelbeiss
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 19, 11:55 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Sun Jul 19 2020

ILZ027>031-036>038-040-041-201100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
1155 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are expected to redevelop this afternoon,
as a boundary falls through the state. The main concern will be
with damaging winds, although some storms may produce heavy
rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday night through
Friday. While the severe weather potential is low, some of the
storms may contain heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ042>057-061>063-066>068-071>073-201100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
1155 AM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon. Limit the amount of time you spend outdoors and stay
hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Friday.
While the severe weather potential is not high, some of the storms
may contain gusty winds and hail. The best chance for any severe
weather will be Monday. Some of the storms may also contain heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Baker

In the hours before

Special weather statement, Jul 19, 8:49 AM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Lincoln IL
849 AM CDT Sun Jul 19 2020

ILZ031-038-191430-
Woodford-McLean-
849 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WOODFORD AND NORTHEASTERN MCLEAN
COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm over
Secor, or 7 miles east of Eureka, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eureka, El Paso, Minonk, Roanoke, Lexington, Chenoa, Gridley,
Goodfield, Secor, Benson, Kappa, Panola, Evergreen Lake, Weston and
Lake Bloomington.

This includes the following highways...
 Interstate 39 between mile markers 8 and 28.
 Interstate 55 between mile markers 178 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4075 8893 4075 8858 4065 8858 4063 8931
      4091 8931 4093 8893
TIME...MOT...LOC 1349Z 263DEG 25KT 4074 8914

Deubelbeiss
Special weather statement, Jul 19, 9:21 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
921 AM CDT Sun Jul 19 2020

ILZ027>029-191500-
Peoria-Knox-Stark-
921 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR STARK...KNOX AND NORTHWESTERN
PEORIA COUNTIES UNTIL 1000 AM CDT...

At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Altona to near Elmwood. Movement was east
at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Peoria, Galesburg, Abingdon, Knoxville, Elmwood, Princeville,
Wyoming, Dunlap, Toulon, Osceola, Brimfield, Wataga, Bradford,
Oneida, Yates City, Williamsfield, Altona, Elmira, Victoria and
Maquon.

This includes the following highways...
 Interstate 474 between mile markers 0 and 2.
 Interstate 74 between mile markers 34 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4071 8963 4073 9044 4115 9044 4115 8987
      4123 8986 4124 8966
TIME...MOT...LOC 1420Z 266DEG 42KT 4114 9021 4076 8993

Deubelbeiss
Local storm report, Jul 19, 10:11 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1011 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND GST     HENRY                   41.11N 89.36W
07/19/2020  E60 MPH          MARSHALL           IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Jul 19, 10:55 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            ROANOKE                 40.80N 89.20W
07/19/2020                   WOODFORD           IL   EMERGENCY MNGR

            MINOR ROAD FLOODING THROUGHOUT COUNTY NORTH OF 116, EAST
            OF GERMANTOWN HILLS. CREEKS AND DRAINAGE DITCHES ALSO
            RUNNING FULL.

&&

SBAKER
Local storm report, Jul 19, 10:59 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     TSTM WND GST     ALTONA                  41.12N 90.16W
07/19/2020  E50 MPH          KNOX               IL   CO-OP OBSERVER

            WITH 0.80 INCHES RAINFALL.

&&

SBAKER
Special weather statement, Jul 19, 12:38 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1238 PM CDT Sun Jul 19 2020

ILZ044>046-191830-
Vermilion-Piatt-Champaign-
1238 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT...VERMILION
AND CENTRAL CHAMPAIGN COUNTIES UNTIL 130 PM CDT...

At 1237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talbot to near Potomac to near Lake Of The
Woods. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Champaign, Danville, Urbana, Savoy, Mahomet, St. Joseph, Georgetown,
Tolono, Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer,
Thomasboro, Mansfield, Ridge Farm, Ogden and Potomac.

This includes the following highways...
 Interstate 57 between mile markers 227 and 248.
 Interstate 72 between mile markers 169 and 182.
 Interstate 74 between mile markers 161 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3989 8794 4012 8868 4028 8857 4028 8787
      4041 8753 3989 8754
TIME...MOT...LOC 1737Z 289DEG 38KT 4043 8748 4027 8784 4022 8831

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:55 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 19 more23 hr
Jul 19, 5:31 AM CDTSpecial Weather StatementILXStark44 min
Jul 19, 6:41 AM CDTSpecial Weather StatementILXWoodford49 min
Jul 19, 8:49 AM CDTSpecial Weather StatementILXWoodford41 min
Jul 19, 9:21 AM CDTSpecial Weather StatementILXKnox, Peoria, Stark39 min
Jul 19, 9:33 AM CDTSevere Thunderstorm WarningILXKnox, Marshall, Stark42 min
Jul 19, 10:05 AM CDTFlash Flood WarningILXMarshall, Tazewell, Woodford3 hr
Jul 19, 10:19 AM CDTSevere Thunderstorm WarningILXMarshall26 min
Jul 19, 12:38 PM CDTSpecial Weather StatementILXChampaign, Vermilion52 min
Jul 19, 5:10 PM CDTFlash Flood WarningILXEdgar3 hr
Jul 19, 5:40 PM CDTSevere Thunderstorm WarningILXClark, Edgar50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.